The other day after eating dinner I noticed that all of the knucles on both hands were red and very itchy, within minutes i started seeing hives. I immediately took benedryl and the next day they were gone. However, the next day it started again but this time included my feet and knees. Nothing has changed in my diet or cosmetics wise so I wasnt sure what was going on. Then a few hours later i noticed swelling in both hands and both feet. It also went down after taking benedryl. Now today my right hand is swollen and there is redness in both of my arms and my body is very itchy. Is this egsima? Can it make my hands swell like that??
You seem to be having hives (urticaria). Hives (medically known as urticaria) are red, itchy, raised areas of skin that appear in varying shapes and sizes. They have a tendency to change size rapidly and to move around, disappearing in one place and reappearing in other places, often in a matter of hours.
Many cases of hives are "idiopathic," meaning no cause is known. Others may be triggered by viral infections or medications. The mainstay of treatment of hives is antihistamines like benadryl,zyrtec,claritin which may be necessary for prolonged periods (in excess of 6 weeks). Sedating antihistamines such as Chlorphenamine or Hydroxyzine are used at night to get urticaria control. Short courses of oral cortisone or steroids are taken for short periods (one to three days) to settle more severe symptoms.
You may take Vitamin C along with the prescribed treatment. Vitamin C is a general anti-allergy supplement. It helps stabilize mast cells so they are less likely to release histamine.Application of mild steroid cream also helps.
If the symptoms persist, then you can consult an immunologist. He may start with immunosuppressive drugs.
If the hives don’t go after 6 wks of treatment also, then it can be a case of chronic urticaria which needs further evaluation as it may be due to auto antibodies.
Hope it helps.Take care and pls do keep me posted on how you are doing or if you have any additional queries.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.